Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 52, NWS Charleston, SC

August 7, 2020Bulloch County, Effingham County, Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Aug 7, 2020, 4:34 PM EDT for Bulloch County, Effingham County, Screven County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2020, 4:34 PM EDT (20:34 UTC)
Expired
Aug 7, 2020, 5:15 PM EDT
In force
41 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bulloch County, GA, Effingham County, GA, Screven County, GA

The radar

The Charleston,SC radar (KCLX), 43 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WUUS52 KCHS 072034
SVRCHS
GAC031-103-251-072115-
/O.NEW.KCHS.SV.W.0052.200807T2034Z-200807T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
434 PM EDT Fri Aug 7 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...
  Bulloch County in southeastern Georgia...
  Effingham County in southeastern Georgia...

* Until 515 PM EDT.

* At 434 PM EDT, severe thunderstorms were located along a line
  extending from near Shawnee to near Nevils, moving northwest at 5
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Statesboro, Springfield, Guyton, Brooklet, Oliver, Register, Egypt,
  Shawnee, Nevils, Georgia Southern, Denmark, Leefield, Clyo, Kildare
  and Stilson.

This warning includes I-16 between mile markers 117 and 128.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3262 8141 3257 8135 3255 8129 3256 8128
      3253 8127 3252 8123 3249 8123 3246 8119
      3244 8121 3241 8120 3221 8180 3223 8181
      3225 8186 3239 8192
TIME...MOT...LOC 2034Z 134DEG 6KT 3243 8139 3233 8179 

HAIL...1.00IN
WIND...60MPH
 
$$

DPB
1 follow-up statement
494 
WWUS52 KCHS 072109
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
509 PM EDT Fri Aug 7 2020

GAC031-103-251-072119-
/O.EXP.KCHS.SV.W.0052.000000T0000Z-200807T2115Z/
Screven GA-Bulloch GA-Effingham GA-
509 PM EDT Fri Aug 7 2020

...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN...BULLOCH AND
EFFINGHAM COUNTIES WILL EXPIRE AT 515 PM EDT...
                
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds 
are still possible with these thunderstorms.

LAT...LON 3262 8141 3257 8135 3255 8129 3256 8128
      3253 8127 3252 8123 3249 8123 3246 8119
      3244 8121 3241 8120 3221 8180 3223 8181
      3225 8186 3239 8192
TIME...MOT...LOC 2109Z 052DEG 3KT 3244 8140 3231 8184 

$$

DPB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:58 PM EDT, 36 minutes earlier.

Area forecast discussion, Aug 7, 3:58 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
358 PM EDT Fri Aug 7 2020

.SYNOPSIS...
A stationary front will linger to the west through the weekend
before dissipating. The region will then be positioned between
Atlantic high pressure centered offshore and an inland area of
broad low pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Showers/thunderstorms have developed across SE GA and will
continue to move northeast into the SC Lowcountry. The rest of the
afternoon will consist of convection forming along any outflow
boundaries and interactions. A strong thunderstorm cannot be ruled
out with surface based CAPE and mixed-layer CAPE around 2000-3000
J/kg. Most of the convection is expected to end quickly after
sunset.

The overnight period remains a bit unsettled, with inconsistency
between models. As a shortwave trough moves across the area, we will
see increased moisture, especially across along the coast and
coastal waters. As of now, have maintained slight chance POPs
through most of the night since isolated showers/thunderstorms
cannot be ruled out. Temperatures will be in the low to mid 70s
further inland and upper 70s along the coast.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
Saturday: It is possible that a few remnant showers from this
evening's convection over the Midlands will linger until the
daylight hours Saturday. However, HREF indicates that convection, if
any remains, will be very light. The forecast will generally focus
on the formation of the sea breeze during the late morning hours,
drifting inland during the afternoon and evening. Given the
combination of deep moisture, moderate instability, and a sea
breeze, PoPs are forecast to peak between 40-50 percent during the
afternoon. High temperatures are forecast to range from the low 90s
across the SC Lowcountry to the mid 90s across SE GA. Heat index
values across the SE GA coastal counties may peak around 105 degrees
Saturday afternoon. Saturday night, near term models indicate that
the axis of a H5 trough will approach from the west. Weak forcing
associated with the trough is expected to arrive Saturday night, a
few showers and thunderstorms may develop and persist over the
waters. Low temperatures are forecast to range in the mid to upper
70s.

Sunday and Monday: The axis of a H5 trough will slowly ripple over
the region. Forecast soundings indicate slightly cooler mid-level
temps and steeper lapse rates. Given lingering moisture, scattered
to numerous thunderstorms are expected each afternoon and evening
across the forecast area, especially across SE GA. High temperatures
and heat index values should not vary by more than a couple of
degrees from the values on Saturday.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
The mid-level weakness is forecast to amplify by mid-week, possibly
briefly cutting off over central South Carolina and Georgia as weak
shortwave ridging develops to its north and a pronounced shortwave
passes north over the Ohio Valley and Mid-Atlantic. This should help
increase the amount of showers/tstms each afternoon within a ribbon
of tropical moisture (PWATS at or above 2.25") with rain chances
lingering through the night. Pops 50-60% Tuesday will increase to 60-
70% both Wednesday and Thursday when the weakness/upper low makes
its closest approach. Highs are expected to top out in the lower-mid
90s Tuesday, then lower into the upper 80s/lower 90s by mid-week as
afternoon heating will be limited by numerous showers/tstms.
Isolated strong tstms will be possible and there will be a risk for
localized flooding, especially in low-lying and poor drainage areas.
Lows will range from the lower-mid 70s inland with upper 70s/lower
80s at the coast and Downtown Charleston, although daily lows could
be augmented at times by convective influences.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
KSAV: For the rest of the afternoon, showers/thunderstorms
could impact the terminal so have included a TEMPO from 18Z to 21Z.
Since timing is still a bit uncertain, have maintained VCTS through
23Z for lingering showers/thunderstorms in the area. By 00Z,
convection is expected to die down, with predominantly VFR
through 18Z Saturday. While some guidance has some hints at
lower visibilities early tomorrow morning, confidence is too low
to include in this TAF set.

KCHS: With less convective activity expected at KCHS, have
maintained a VCTS through 22Z. There are quite a few cumulus clouds
in the area but do not expect lower ceilings this afternoon, except
in isolated showers/thunderstorms. While confidence is low at this
time, there are some hints at lower visibilities in the early
morning but have left out mention for this TAF set.

Extended Aviation Outlook: Tstm impacts possible each
afternoon/evening. There will be a risk for marine-based
stratocumulus establishing MVFR cigs each night, mainly at KCHS.

&&

.MARINE...
Tonight: With the Atlantic high pressure, winds are expected
to remain southerly and around 10-15 knots through the night
with seas generally around 1 to 2 feet. Isolated storms could
produce higher wind gusts.

Saturday through Tuesday: The sfc pattern will feature high pressure
centered over the western Atlantic and broad low pressure inland.
This pattern should generally support south winds between 10 to 15
kt and seas between 1-2 ft. The formation of land breeze
circulations will be possible during early morning hours resulting
in a light westerly wind around sunrise. This feature could be a
focus for waterspouts during mid-late morning hours for the next
several days.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...NED
LONG TERM...
AVIATION...
MARINE...NED
Hazardous weather outlook, Aug 7, 3:58 PM EDT, 36 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
358 PM EDT Fri Aug 7 2020

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-082000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
358 PM EDT Fri Aug 7 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Aug 7, 3:25 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Charleston SC
325 PM EDT Fri Aug 7 2020

GAZ137-138-140-072015-
Inland McIntosh-Inland Liberty-Long-
325 PM EDT Fri Aug 7 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH
AND LONG COUNTIES...

At 325 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Tibet, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Hinesville, Ludowici, Tibet, Jones, McIntosh, Walthourville, Midway
and Riceboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3154 8166 3155 8170 3158 8170 3161 8174
      3160 8174 3161 8177 3166 8180 3165 8182
      3170 8188 3174 8182 3173 8176 3187 8155
      3174 8132 3150 8165
TIME...MOT...LOC 1925Z 220DEG 8KT 3166 8162

DPB
Special weather statement, Aug 7, 4:23 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
423 PM EDT Fri Aug 7 2020

GAZ088-100-101-072115-
Bulloch-Screven-Effingham-
423 PM EDT Fri Aug 7 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
EFFINGHAM COUNTIES...

At 422 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Shawnee, or near Springfield, moving
east at 5 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Statesboro, Springfield, Guyton, Brooklet, Oliver, Register, Egypt
and Shawnee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3239 8192 3262 8141 3257 8135 3256 8130
      3255 8129 3256 8128 3253 8127 3252 8123
      3250 8123 3246 8119 3242 8121 3238 8118
      3219 8175
TIME...MOT...LOC 2022Z 240DEG 9KT 3242 8136

DPB

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 3:25 PM EDTSpecial Weather StatementCHSLiberty50 min
Aug 7, 4:23 PM EDTSpecial Weather StatementCHSBulloch, Effingham52 min
Aug 7, 5:30 PM EDTAreal Flood AdvisoryCHSBulloch47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.